Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 316, NWS Atlanta, GA

July 11, 2003Chattahoochee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 11, 2003, 7:46 PM EDT for Chattahoochee County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 7:46 PM EDT (23:46 UTC)
Expired
Jul 11, 2003, 8:15 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Chattahoochee County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS52 KFFC 112346
SVRATL
GAC053-120015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
746 PM EDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATTAHOOCHEE COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 815 PM EDT

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CUSSETA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CUSSETA.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3235 8492 3223 8479 3224 8465 3253 8468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:35 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 11, 5:35 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI JUL 11 2003

UPDATED TO INCLUDE AVIATION DISCUSSION.

SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR EASTERN COUNTIES. FRONT
LOOKS LIKE IT IS STILL IN EASTERN TENNESSEE. HAVE KEPT CHANCE POPS
FOR TONIGHT ALL ZONES. MODELS SHOW SOME DRYING OVERNIGHT INTO
NORTHERN GA...BUT MOISTURE RETURNING QUICKLY ON SATURDAY. WITH UPPER
EAST COAST TROUGH CONTINUING AND WAEK SHORT WAVES MOVING
THROUGH...WILL NOT CHANGE TREND OF FORECAST. BASICALLY A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE EXTENDED.
TEMPERATURES SHOULD NOT CHANGE MUCH FROM PERSISTENCE.

.PRELIMINARY POINT TEMPS/POPS...

KATL 69 89 69 85 / 30 30 20 50
KAHN 68 89 68 85 / 30 30 20 50
KGVL 66 87 67 83 / 30 30 20 50
KRMG 66 89 68 86 / 30 30 20 50
KCSG 72 91 72 88 / 30 40 20 50
KMCN 71 92 71 88 / 30 40 20 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION DISCUSSION...

UPPER LEVEL TROF SHIFTS EAST OVER THE AREA LEAVING LESS UPPER LEVEL
SUPPORT OVER NORTH GEORGIA AFTER 00Z. MODELS DO SUGGEST A SECONDARY
VORT LOBE OVER EXTREME NORTH GEORGIA BETWEEN 06Z AND 12Z. WATER VAPOR
SATELLITE INDICATING DRIER MID-LEVEL AIR OVER EXTREME NORTHWEST
GEORGIA AT 21Z...WHICH COINCIDES WITH SURFACE FRONT POSITION. STILL
SMALL CHANCE FOR TSTORMS AT ATL UNTIL 00Z. FEEL CHANCES SHOULD
DIMINISH RATHER QUICKLY WITH LOSS OF DAYTIME HEATING. WILL PROBABLY
DOWNPLAY CHANCE OF STRATUS CLOUDS SAT AM.

 41/22
Hazardous weather outlook, Jul 11, 6:00 AM EDT, 13 hours 46 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS ALONG WITH ISOLATED SEVERE THUNDERSTORMS
EXPECTED.

.SYNOPSIS...
A SLOW MOVING COLD FRONT OVER THE OHIO AND LOWER MISSISSIPPI
VALLEYS...WILL MOVE TO NORTH GEORGIA LATE TODAY AND DISSIPATE
OVERNIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING DOWN
BURST WINDS. LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED. THE BEST
LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF GAINESVILLE TO
CARTERSVILLE. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE
THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
A MOIST UNSTABLE AIRMASS REMAINS OVER THE AREA. CAPES OF 1000 TO 2000
CAN BE EXPECTED...WITH LIFTED INDICES OF MINUS 3 TO MINUS 6. WEAK
UPPER LEVEL ENERGY WILL ALSO BE MOVING ACROSS THE AREA.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 11, 3:06 PM EDT, 4 hours 40 minutes before
GAZ106-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
306 PM EDT FRI JUL 11 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...INTENSE LIGHTNING AND
GUSTY WINDS IN CRISP COUNTY UNTIL 330 PM EDT...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CORDELE...MOVING EAST AT 35
MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 330 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 11, 4:35 PM EDT, 3 hours 11 minutes before
GAZ076-112100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT FRI JUL 11 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND GUSTY WINDS
IN JEFFERSON COUNTY UNTIL 500 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WRENS...MOVING EAST AT 35 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 500 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 11, 6:12 PM EDT, 1 hour 34 minutes before
GAZ060-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 PM EDT FRI JUL 11 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND GUSTY WINDS
IN SOUTHERN PUTNAM COUNTY UNTIL 645 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EATONTON...MOVING EAST AT 35
MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 645 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 11, 6:44 PM EDT, 1 hour 2 minutes before
GAZ073-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EDT FRI JUL 11 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN BALDWIN COUNTY
AND LAKE SINCLAIR UNTIL 715 PM EDT...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MILLEDGEVILLE...MOVING EAST
AT 30 MPH. THIS STORM IS PRODUCING STRONG GUSTY WINDS THAT WILL
SWEEP ACROSS LAKE SINCLAIR AND MUCH OF BALDWIN COUNTY. WIND
SPEEDS OF 40 MPH ARE EXPECTED.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 715 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 11, 7:07 PM EDT, 39 minutes before
GAZ090-102-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT FRI JUL 11 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND INTENSE LIGHTNING
IN CHATTAHOOCHEE AND NORTHERN STEWART COUNTIES UNTIL 740 PM EDT...

AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CUSSETA...MOVING NORTHEAST
AT 30 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 744 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 11, 7:40 PM EDT, 6 minutes before
GAZ053-054-120015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 PM EDT FRI JUL 11 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS...INTENSE
LIGHTNING...AND BRIEF HEAVY RAIN IN COWETA AND FAYETTE COUNTIES
UNTIL 815 PM EDT...

AT 736 PM EDT...5 MILES WEST OF SHARPSBURG...MOVING SOUTHEAST AT 20
MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 815 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS
EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:21 PM EDTSevere Thunderstorm WarningFFCDodge24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.